I have a number of women patients with tissues that are super tender upon gentle touch, flossing, and light probing. They didn’t change their oral hygiene methods and didn’t have this problem at prior appointments. Some even have flare ups of pseudo pockets and increased bleeding. When questioning them, I learn that some of them were recently taken off a hormone supplement. What should I tell them?
I believe you have discovered the cause of the problem, and it is likely hormone-related. The American Academy of Periodontology has a great patient brochure called “Gum Disease and Women.” You can access it at: http://www.perio.org/consumer/women.htm I suggest you print this and share it with your patients who are experienceing this. It explains in simple terms how during various times of a woman’s life, periodontal health could be impacted because of changes in hormone levels. In the cases you are noticing, the decrease in hormones from eliminating the supplements could be causing the bleeding and tenderness. However, it’s important for you to regularly assess these individuals and to ensure that there might not be another underlying systemic cause. Also, stress the importance of good oral hygiene and plaque biofilm removal to eliminate bacterial irritants. If the tissue is tender, this might cause them to not perform adequate oral hygiene thus compounding the problem.